Journal of Mental Health and Human Behaviour

CASE REPORT
Year
: 2018  |  Volume : 23  |  Issue : 1  |  Page : 67--68

Dermatitis artefacta (factitious dermatitis) responding to high-dose sertraline


Vinayak Koparde1, Shivakumar Patil2, Sandeep Patil1,  
1 Department of Psychiatry, J. N. Medical College, Belagavi, Karnataka, India
2 Department of Dermatology, J. N. Medical College, Belagavi, Karnataka, India

Correspondence Address:
Sandeep Patil
Department of Psychiatry, J. N. Medical College, Belagavi, Karnataka
India

Abstract

Dermatitis artefacta (factitious dermatitis) is a prototypical psychodermatological condition. This condition though not uncommon its management involves complete psychiatric evaluation and treatment. It is commonly seen in patients with underlying psychological conflicts. There are no systematic studies to assess the efficacy of medicines for this condition. However, reports of improvement with selective serotonin reuptake inhibitors and atypical antipsychotics are present. Here, we report a case of dermatitis artefacta responding to high dose of sertraline.



How to cite this article:
Koparde V, Patil S, Patil S. Dermatitis artefacta (factitious dermatitis) responding to high-dose sertraline.J Mental Health Hum Behav 2018;23:67-68


How to cite this URL:
Koparde V, Patil S, Patil S. Dermatitis artefacta (factitious dermatitis) responding to high-dose sertraline. J Mental Health Hum Behav [serial online] 2018 [cited 2021 Nov 29 ];23:67-68
Available from: https://www.jmhhb.org/text.asp?2018/23/1/67/244914


Full Text



 Introduction



Primary psychiatric disorders may present with various dermatological manifestations. Psychodermatology or psychocutaneous medicine is a field of overlapping dermatologic manifestations and psychological symptoms. Psychiatric disorders have been found as a causative or aggravating factors in approximately 30%–40% of patients seeking treatment for skin disorders.[1] Factitious dermatitis which is commonly known by dermatologists as dermatitis artefacta is a condition where patient produces cutaneous lesions to fulfill an unconscious psychological need. The common underlying psychological factors vary from one patient to other. For some patients unconscious production of symptoms is linked to need for care or cry for help by assuming sick role of the patient. This distress can manifest in dermatological symptoms. Various terms such as dermatitis artefacta, neurotic excoriations, psychogenic excoriations, and factitial dermatitis have been used for overlapping symptoms and clinical features of these factitious disorders in dermatology.[2] We are reporting here case of an 18-year-old girl with dermatitis artefacta who improved with high dose of sertraline.

 Case Report



An 18-year-old female student was referred from the dermatology clinic for nonhealing skin lesions. She belonged to the lower socioeconomic status with no significant past medical and psychiatric history. She had excoriations over skin of face, upper and lower limbs, and neck sparing the back (accessible area only) which she reported were present for last 6 months and she was unable to explain the evolution of these excoriations. These excoriations were both fresh and bleeding, as well as in different stages of healing with scarring and hyperpigmentation. These excoriations, measuring 0.5–1.0 cm in width and 5–10 cm in length, were inflicted by nails. She was prescribed Fusidic acid for local application from the treating dermatologist. These lesions located mainly on the anterior aspects of limbs with few lesions over neck. Her hair, nail, and mucosa were unaffected. The patient was admitted, and on detailed evaluation, psychosocial stressor in the form of discord with parents because of opposition to her further studies and pressure for marriage for last 1 year was present. She also reported sad mood, inability to concentrate in studies, disturbed sleep, anxiety about her future, helplessness, and anhedonia for the last 6 months impairing her functioning. On detailed mental status examination, the patient reported to have depressive cognitions, her speech was in low tone, tempo, and volume with down casting eyes. She also expressed ideas if helplessness and death wishes which were not pervasive. She did not have symptoms of obsessive-compulsive disorder (OCD), trichotillomania or body dysmorphophobia. On further examination, the patient had no psychotic symptoms, her past and family history for other psychiatric illness was uneventful. An attempt was made to rule out personality disorder; however, it was found that she was well adjusted before developing her current problems. Laboratory workup was within normal limits. A diagnosis of factitious disorder (dermatitis artefacta) with moderate depressive episode without somatic syndrome was made. She was prescribed on tablet sertraline 50 mg/day and gradually increased up to 250 mg/day over next 4 weeks. Family psychoeducation and supportive psychotherapy for patient was given when she was admitted. Topical mupirocin 2% cream was given to prevent secondary skin infections. Her lesions (scratching) and depressive symptoms reduced significantly at the end of 1 month of treatment. However, we did not use any rating scales for depression and anxiety as the diagnosis was made on clinical grounds. The improvement of depressive symptoms was noticed by both patient and the family members. Subsequently, she had worsening of symptoms with reappearance of new lesions over face and extremities following drug discontinuation which resolved with restarting sertraline. The patient did not improve and continued to have skin lesions with lesser than 200 mg/day of sertraline. The patient was on regular follow-up and better symptomatically with no new lesions and lesions over face completely disappeared at the end of 3 months without recurrence till the end of 9-month follow-up of treatment with sertraline 200 mg/day without any adverse effects. During the follow-up treatment, the patient was given supportive psychotherapy and relaxation techniques like Jacobson's muscle relaxation techniques were offered.

 Discussion



Dermatitis artefacta is found to be the more common in females with a female-to-male ratio ranging from 3:1 to 20:1. It is commonly seen by dermatologists first. The onset of this condition is most commonly in late adolescence to early adult life.[3] A study done on patients with psychogenic excoriation found its close relationship to depression and OCD.[4] Available studies show that no single drug is superior to others but higher dose range of selective serotonin reuptake inhibitors (SSRIs), or low-dose atypical antipsychotic agents when SSRIs alone are ineffective, may be effective for treating dermatitis artefacta.[3],[5] SSRIs such as escitalopram[6] and fluvoxamine are found to be effective in reducing symptoms of dermatitis artefacta. Sertraline has been found to be effective in reducing excoriations in open trial.[7],[8] The usual dose of sertraline used for treating depressive and anxiety disorders is in the range of 50–100 mg/day and high dose of 200 mg/day is used for OCD. Dermatitis artefacta may resemble OCD in few aspects such as compulsivity and may need a higher dose of SSRIs. Nonpharmacological methods such as habit reversal, relaxation therapy, and hypnosis have been used to reduce excoriations in few patients. Dermatitis artefacta affects young people and runs a chronic course which needs to be identified early in its course by dermatologists and appropriate psychiatric treatment is warranted. Further controlled studies are required to establish effectiveness of therapies available, both pharmacological and nonpharmacological and their superiority over one another for the uniformity and effective treatment process.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Picardi A, Abeni D, Melchi CF, Puddu P, Pasquini P. Psychiatric morbidity in dermatological outpatients: An issue to be recognized. Br J Dermatol 2000;143:983-91.
2Gieler U, Consoli SG, Tomás-Aragones L, Linder DM, Jemec GB, Poot F, et al. Self-inflicted lesions in dermatology: Terminology and classification – A position paper from the European Society for Dermatology and Psychiatry (ESDaP). Acta Derm Venereol 2013;93:4-12.
3Koblenzer CS. Dermatitis artefacta. Clinical features and approaches to treatment. Am J Clin Dermatol 2000;1:47-55.
4Calikuşu C, Yücel B, Polat A, Baykal C. The relation of psychogenic excoriation with psychiatric disorders: A comparative study. Compr Psychiatry 2003;44:256-61.
5Wong JW, Nguyen TV, Koo JY. Primary psychiatric conditions: Dermatitis artefacta, trichotillomania and neurotic excoriations. Indian J Dermatol 2013;58:44-8.
6Keuthen NJ, Jameson M, Loh R, Deckersbach T, Wilhelm S, Dougherty DD, et al. Open-label escitalopram treatment for pathological skin picking. Int Clin Psychopharmacol 2007;22:268-74.
7Arnold LM, Mutasim DF, Dwight MM, Lamerson CL, Morris EM, McElroy SL, et al. An open clinical trial of fluvoxamine treatment of psychogenic excoriation. J Clin Psychopharmacol 1999;19:15-8.
8Kalivas J, Kalivas L, Gilman D, Hayden CT. Sertraline in the treatment of neurotic excoriations and related disorders. Arch Dermatol 1996;132:589-90.